Dr. Ally can you elaborate on the dangers of take un-prescribed erectile dysfunction medication to men?
Medications for erectile dysfunction are designed to dilate (open up) vessels in the body particularly those in the penis. This increases blood flow thus produces more sustained and better erection. There are other medications that cause similar responses, for example nitrates (medication for chest pain and heart disease). Persons taking Nitrates are in danger of serious reactions, which can lead to death from too much dilation. Over dilation of vessels can lower blood pressure too much and cause fainting and death.
Adverse effects include headaches, flushing, upset stomach, nasal congestion, and a blue haze at the periphery of vision. Serious adverse effects occur in patients with severe heart disease and those taking nitrates increasing the risk for Myocardial Infarction (heart attack).
Medicines can interact with each other. Your doctor is the best person to evaluate this area. Medicines like ketoconazole (antifungal), erythromycin & rifampin (antibiotic), or cimetidine (ulcer and stomach medicine) can affect the levels of medicines and concentrations. Some HIV medicines (indinavir, ritonavir) can also affect blood levels.
Prolonged erections greater than 4 hours are dangerous and can cause permanent damage to the penis. Any one with such should go to the doctor immediately for decompression.
Because of the potential to be fatal under certain circumstances physicians should only prescribe these medications.
Dr. Allyson Anyanwu | Published in Profiles98 Spring Issue 6 2011